Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 251, NWS Atlanta, GA

July 3, 2002Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2002, 3:16 PM EDT for Pickens County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 3:16 PM EDT (19:16 UTC)
Expired
Jul 3, 2002, 3:45 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Pickens County, GA

The radar

The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:30 PM EDTHail 0.75Jasper, GAThe public reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WUUS52 KFFC 031916
SVRATL
GAC227-031945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PICKENS COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 345 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JASPER...MOVING WEST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JASPER AND
TALKING ROCK.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3437 8438 3455 8439 3454 8459 3440 8459

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:12 AM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 10:12 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1012 AM EDT WED JUL 3 2002

SATELLITE SHOWS MOST CLOUDINESS OVER THE FAR NORTH...BUT WOULD
EXPECT A DIMINISHING TREND THERE. FEEL PARTLY CLOUDY IS BETTER
DESCRIPTOR FOR TODAY. WILL DO UPDATE FOR MINOR CLOUD TWEAK AND TO
RAISE POPS BY 10 PERCENT OR SO. OTHERWISE CURRENT ZONES REFLECT
CONDITIONS WELL.

DH

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA
FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42
KFFC.

In the hours before

Special weather statement, Jul 3, 11:30 AM EDT, 3 hours 46 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT WED JUL 3 2002

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA
TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORM ACTIVITY WILL BE LIGHTNING AND
DIME TO QUARTER SIZE HAIL. HOWEVER A FEW STORMS MAY ALSO CONTAIN
DAMAGING WINDS. THE MOST LIKELY TIME FOR THUNDERSTORM DEVELOPMENT
WILL BE LATE THIS AFTERNOON AND EVENING.

.DISCUSSION...
THE AIRMASS WILL BECOME MORE UNSTABLE THIS AFTERNOON WITH CAPES OF
2000 TO 2500...AND LIFTED INDICES OF MINUS 3 TO MINUS 4. EVEN THOUGH
THE AREAL EXTENT OF THE THUNDERSTORMS WILL BE ISOLATED TO SCATTERED
...SOME STORMS WILL HAVE THE POTENTIAL OF PRODUCING DIME TO QUARTER
SIZE HAIL AND GUSTY WINDS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:06 PM EDTSevere Thunderstorm WarningFFCPike34 min
Jul 2, 8:07 PM EDTSevere Thunderstorm WarningFFCOglethorpe38 min
Jul 2, 8:14 PM EDTSevere Thunderstorm WarningFFCMeriwether31 min
Jul 2, 9:29 PM EDTSevere Thunderstorm WarningFFCHaralson, Polk31 min
Jul 2, 10:57 PM EDTSevere Thunderstorm WarningFFCCatoosa33 min
Jul 3, 2:37 PM EDTSevere Thunderstorm WarningFFCDawson23 min
Jul 3, 3:49 PM EDTSevere Thunderstorm WarningFFCCherokee26 min
Jul 3, 4:01 PM EDTSevere Thunderstorm WarningFFCEmanuel44 min
Jul 3, 4:16 PM EDTSevere Thunderstorm WarningFFCHall44 min
Jul 3, 4:20 PM EDTSevere Thunderstorm WarningFFCCherokee40 min
Jul 3, 4:39 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton36 min
Jul 3, 6:17 PM EDTSevere Thunderstorm WarningFFCMadison43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.